Hail, Barry
- When
- May 22, 11:35 PM CST
- Where
- Barry County, (Umn)monett
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.883, -93.900
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 22, 5:45 PM CST, 5 hours 50 minutes earlier.
AREA FORECAST DISCUSSION...AVIATION UPDATE. NATIONAL WEATHER SERVICE SPRINGFIELD MO 645 PM CDT SUN MAY 22 2005 .PREVIOUS DISCUSSION... MAIN FORECAST CONCERN DEALS WITH CONVECTIVE POTENTIAL IN THE SHORT-TERM. CURRENTLY ONE ISOLATED AREA OF STRONG TO SEVERE THUNDERSTORMS ONGOING ACROSS NORTHWEST ARKANSAS. OTHERWISE...WIDESPREAD CONVECTION IS HAVING A HARD TIME GETTING GOING DUE TO A CAP ACROSS THE AREA. MODIFIED 12Z SGF SOUNDING FOR THE EXPECTED MOST UNSTABLE CONDITIONS (SFC CONDITIONS...TEMP 88/ DEWPOINT 70) YIELDS MLCAPES OF AROUND 2000 J/KG BUT CONTINUES TO SHOW CIN OF -120 J/KG. COLD FRONT STRETCHES FROM NORTHEAST OKLAHOMA...ACROSS SOUTHWEST MISSOURI...INTO SOUTH-CENTRAL MISSOURI. EVEN THOUGH DEWPOINTS ARE STILL IN THE 60S BEHIND THE FRONT...A STRATUS DECK HAS FORMED...LIMITING INSTABILITY SOMEWHAT IN THIS AREA. BEST CHANCE FOR INITIATION WILL BE ALONG THE ARKANSAS BORDER. THE CONVERGENCE ALONG THE FRONT AND ADDITIONAL HEATING MAY BE ENOUGH TO TOUCH OFF STORMS LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. IF STORMS DO DEVELOP SOME WOULD LIKELY REACH SEVERE LEVELS AS INSTABILITY WILL BE SUFFICIENT...AND 0-6 KM SHEAR WILL RANGE FROM 35 TO 40 KTS. WITH THE UNCERTAINTY OF INITIATION TRENDED POPS FROM NEAR 50 ACROSS FAR SOUTHWEST MISSOURI...TO A DRY FORECAST ACROSS CENTRAL MISSOURI. A SUBTLE SHORTWAVE ON WATER VAPOR ACROSS THE FOUR CORNERS REGION WILL TRACK TOWARDS THE PLAINS TONIGHT. MODELS DONT HAVE A GOOD HANDLE ON THIS FEATURE...BUT THE NAM SHOWS A DEVELOPING LOW-LEVEL JET PRODUCING STRONG 850-750MB MOISTURE TRANSPORT AND THETA-E ADVECTION ACROSS THE PLAINS OVERNIGHT. IN ADDITION...THE COLD FRONT WILL STALL SOUTH OF THE FORECAST AREA WITH ISENTROPIC LIFT COMMENCING OVER THE BOUNDARY. THE JET WILL VEER TOWARDS THE REGION TOWARD DAWN AND WEAKEN. THE AFOREMENTIONED PATTERN COULD INITIATE THE DEVELOPMENT OF A CONVECTIVE COMPLEX ACROSS THE SOUTHERN PLAINS...AND SOME OF THIS ACTIVITY MAY HOLD TOGETHER LONG ENOUGH TO AFFECT PORTIONS OF THE FORECAST AREA VERY LATE TONIGHT. WITH THIS IN MIND...KEPT POPS GOING THROUGH THE ENTIRE OVERNIGHT HOURS FOR THE SOUTHWEST AND SOUTHERN CWA...ALSO ADDED 30 TO 40 POPS MONDAY MORNING FOR ANY LINGERING ACTIVITY GENERALLY SOUTH OF A PITTSBURG KANSAS TO AVA MISSOURI LINE. NOT MANY CHANGES TO THE REMAINDER OF THE FORECAST. THE AREA WILL STAY UNDER THE INFLUENCE OF NORTHWEST FLOW. STILL KEPT 30 POPS GOING FOR WEDNESDAY NIGHT AS A WEAK FRONT PUSHES INTO THE OZARKS REGION. AT THIS TIME...WILL GO DRY WITH THE REMAINDER OF THE FORECAST AS THE BETTER MOISTURE WILL BE PUSHED SOUTH OF THE FORECAST AREA WITH THE MID-WEEK FRONTAL PASSAGE. SAW && .AVIATION... FOR 00Z...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS WILL ONLY A SMALL CHANCE OF THUNDERSTORMS AFFECTING THE JLN/SGF TERMINAL FORECAST OVERNIGHT. IF THUNDERSTORMS DO DEVELOP...JLN WILL HAVE THE GREATEST IMPACT WITH MVFR CEILINGS AND BRIEF PERIODS OF IFR VISIBILITIES IN HEAVIER SHOWERS. MUCH DRIER CONDITIONS WILL FILTER INTO THE REGION MONDAY...DIMINISHING ANY CHANCE OF THUNDERSTORMS. JLT && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1019 PM CDT SUN MAY 22 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240330- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1019 PM CDT SUN MAY 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH LARGE HAIL UP GOLFBALL SIZE AND WIND GUSTS TO 60 MPH. AREAS AFFECTED AND TIMING: ALL OF FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTH OF A FORT SCOTT...TO NEVADA...TO BOLIVAR...TO WEST PLAINS LINE THROUGH 6 AM MONDAY. DISCUSSION: ELEVATED THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP TONIGHT OVER SOUTHEAST KANSAS AND TRACK EAST...SOUTHEASTWARD INTO FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. JUST ABOVE THE SURFACE...THE ATMOSPHERE ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WAS VERY UNSTABLE THIS EVENING...AND AS THE STORMS TRACK INTO THIS REGION...THEY WILL LIKELY BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO THE SIZE OF GOLFBALLS. WIND GUSTS TO 60 MPH ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 11 PM AND 5 AM ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BROWNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1024 PM CDT SUN MAY 22 2005 KSZ097-101-MOZ077-088>090-093>096-101>105-230900- CHEROKEE-CRAWFORD-BARRY-BARTON-CHRISTIAN-DADE-DOUGLAS-GREENE- JASPER-LAWRENCE-MCDONALD-NEWTON-OZARK-STONE-TANEY- 1024 PM CDT SUN MAY 22 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 4 AM CDT FOR THE FOLLOWING AREA... IN KANSAS THIS WATCH INCLUDES 2 COUNTIES IN SOUTHEAST KANSAS CHEROKEE... CRAWFORD... IN MISSOURI THIS WATCH INCLUDES 13 COUNTIES IN SOUTHWEST MISSOURI BARRY... BARTON... CHRISTIAN...DADE... DOUGLAS... GREENE... JASPER... LAWRENCE...MCDONALD...NEWTON... OZARK...STONE AND TANEY. THIS INCLUDES THE CITIES OF...LAMAR...MONETT...CASSVILLE... BAXTER SPRINGS...COLUMBUS...PITTSBURG...ANDERSON...PINEVILLE... SPRINGFIELD...REPUBLIC...AVA...AURORA...MOUNT VERNON...NIXA... OZARK...GREENFIELD...KIMBERLING CITY...GALENA...NEOSHO... GAINESVILLE...THEODOSIA...BRANSON...FORSYTH... JOPLIN AND CARTHAGE. SCATTERED SEVERE THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER SOUTHERN KANSAS AND EXTREME NORTHEAST OKLAHOMA AND WILL PUSH EAST ACROSS THE WATCH AREA OVERNIGHT. VERY LARGE HAIL UP TO GOLF BALL SIZE ALONG WITH DAMAGING WIND GUSTS TO 60 MPH CAN BE EXPECTED WITH ANY OF THESE STORMS. BOOKBINDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1115 PM CDT SUN MAY 22 2005 MOZ101-102-230515- BARRY-MCDONALD- 1115 PM CDT SUN MAY 22 2005 ...SIGNIFICANT WEATHER ADVISORY FOR BARRY AND MCDONALD COUNTIES UNTIL 1215 AM CDT... AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ANDERSON...OR 14 MILES SOUTH OF NEOSHO... AND MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL BE... NEAR PINEVILLE BY 1120 PM CDT. NEAR SELIGMAN BY 1210 AM CDT. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. JLT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1143 PM CDT SUN MAY 22 2005 KSZ097-101-MOZ077-088-230545- BARTON-CHEROKEE-CRAWFORD-JASPER- 1143 PM CDT SUN MAY 22 2005 ...SIGNIFICANT WEATHER ADVISORY FOR BARTON...CHEROKEE...CRAWFORD AND JASPER COUNTIES UNTIL 1245 AM CDT... AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF GIRARD...OR 9 MILES WEST OF PITTSBURG...AND MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. JLT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 AM CDT MON MAY 23 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL PITTSBURG 37.42N 94.70W
05/23/2005 1.00 INCH CRAWFORD KS CO-OP OBSERVER
BOOKBINDERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1218 AM CDT MON MAY 23 2005 MOZ101-230615- MCDONALD- 1218 AM CDT MON MAY 23 2005 ...SIGNIFICANT WEATHER ADVISORY FOR MCDONALD COUNTY UNTIL 115 AM CDT... AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF GOODMAN...OR 13 MILES SOUTH OF NEOSHO...AND MOVING SOUTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LINDENBERG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1221 AM CDT MON MAY 23 2005 MOZ094-102-230615- BARRY-LAWRENCE- 1221 AM CDT MON MAY 23 2005 ...SIGNIFICANT WEATHER ADVISORY FOR BARRY AND LAWRENCE COUNTIES UNTIL 115 AM CDT... AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PIERCE CITY...OR 9 MILES NORTHWEST OF MONETT...AND MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL BE... NEAR PIERCE CITY BY 1230 AM CDT. NEAR MONETT BY 1240 AM CDT. NEAR VERONA BY 1255 AM CDT. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LINDENBERG
The Springfield radar (KSGF), 59 km away, was scanning. The volume nearest the first event began at 05:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447148.